Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 19, 2011, 2:20 PM EDT for Livingston County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2011, 2:20 PM EDT (18:20 UTC)
- Expired
- Aug 19, 2011, 3:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 82 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 551 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
965 WWUS81 KBUF 191820 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 220 PM EDT FRI AUG 19 2011 NYZ012>014-191915- LIVINGSTON NY-ONTARIO NY-WYOMING NY- 220 PM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. EXPECT RAPIDLY CHANGING CONDITIONS WITH REDUCED VISIBILITY AND PONDING ON ROADWAYS, SO USE EXTRA CARE WHEN DRIVING THROUGH THESE STORMS. THIS STORM WAS LOCATED NEAR MOUNT MORRIS... AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... GENESEO... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4284 7759 4261 7760 4262 7803 4280 7804 $$ JM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 19, 11:42 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 19, 11:42 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1142 AM EDT FRI AUG 19 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL STALL AND EVENTUALLY DISSOLVE IN THE VICINITY OF THE PENNSYLVANIA BORDER TODAY. THIS WILL ALLOW WEAK HIGH PRESSURE TO BUILD ACROSS THE LOWER LAKES FOR THIS AFTERNOON AND SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... LAKE BREEZE BOUNDARY CLEARLY SEEN IN SATELLITE IMAGERY WITH TOWERING CU BEGINNING TO FORM OVER THE NORTHTOWNS...WHILE CONVERGENCE ALONG A WEAK COLD FRONT CONTINUES TO SPAWN SCATTERED CONVECTION ALONG THE SOUTHERN TIER. ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE...SO CONFIDENCE IS INCREASING FOR CONVECTIVE INITIATION ALONG LAKE BREEZE BOUNDARIES EARLY THIS AFTERNOON. ONE BROKEN BAND SHOULD FORM OVER THE NORTHTOWNS AND VERY SLOWLY DRIFT SOUTH BEFORE DISSIPATING BY THIS EVENING. MEANWHILE...IN THE SOUTHERN TIER...THE COMBINATION OF THE STALLED FRONTAL BOUNDARY COMBINED WITH A LAKE ERIE BREEZE SHOULD TOUCH OFF CONVECTION THERE AS WELL...SLOWLY MOVING EASTWARD WITH TIME. 12Z KBUF SOUNDING IS IN AND IT LOOKS SIMILAR TO YESTERDAYS BUT WITH A LITTLE LESS WIND SHEAR. LOW LEVEL WIND FIELD AND PRESSURE GRADIENT ACROSS WESTERN NY ARE LOWER TOO. HRRR RUNS HAVE BEEN CONSISTENT IN DEVELOPING ANOTHER BROKEN LINE OF CONVECTION OVER THE NIAGARA ESCARPMENT EAST TO MONROE COUNTY THIS AFTERNOON...WITH A SECOND LINE FORMING ALONG THE LAKE BREEZE BOUNDARY IN THE SOUTHERN TIER AN HOUR OR TWO LATER. HRRR DID REMARKABLY WELL YESTERDAY FORECASTING POTENTIAL CONVECTION...AND WILL GIVE IT A NOD TODAY. FROM AN OBSERVATIONAL STANDPOINT...THE HRRR IS SUPPORTED BY A WEAK SHORTWAVE SEEN IN WATER VAPOR IMAGERY THAT WILL BE MOVING ACROSS THE REGION THIS AFTERNOON. THIS FEATURE WAS A COMPACT MCS OVER NORTHEAST ND YESTERDAY MORNING. IT MOVED ACROSS WI AND THE NORTHERN GREAT LAKES REGION FAIRLY QUIETLY YESTERDAY AFTERNOON...BUT WITH HIGHER DEWPOINTS IN PLACE OVER WESTERN NY...WILL PLACE A CHANCE OF PRECIPITATION IN THE FORECAST FOR NARROW STRIPS AS INDICATED ABOVE AND IN THE HOURLY OUTPUT. THESE STRIPS WILL BE INCREASED IN AREAL COVERAGE SLIGHTLY FROM AN EARLIER UPDATE THIS MORNING. A LIGHTER WIND FIELD MEANS THAT ANY CONVECTIVE DEVELOPMENT MAY BE A BIT FURTHER SOUTH THAN YESTERDAY OVER THE NIAGARA FRONTIER...OR A BIT FURTHER SOUTH OF LAKE ONTARIO AND CLOSER TO LAKE ERIE AT CONVECTIVE INITIATION. FORECAST PROFILES SHOW ONLY SOME SCATTERED CLOUDINESS FOR THE OVERNIGHT AS UPPER TROUGHING TRANSITIONS TO UPPER RIDGING. SOME MID LEVEL MOISTURE MAY MAR THE OTHERWISE CLEAR SKIES WITH SCATTERED MID LEVEL CLOUDINESS...PARTLY CLOUDY AT WORST. OVERNIGHT TEMPS WILL LOWER TO THE LOWER TO MID 60S AND THE PATCHY CLOUDINESS MAY BE ENOUGH TO HOLD DOWN ANT FOG FORMATION OUTSIDE OF THE SOUTHERN TIER VALLEYS. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... SATURDAY MORNING SFC HIGH PRESSURE JUST TO THE SOUTH OF THE CWA WILL PROVIDE FOR A SUNNY START TO THE DAY OUTSIDE OF ANY FOG FORMATION ACROSS THE SOUTHERN TIER. THE SUITE OF 00Z GFS AND NAM MODEL RUNS HAVE DIMINISHED THE STRENGTH OF A MID LEVEL SHORT WAVE CROSSING THE REGION SATURDAY...BUT WITH DAYTIME INSTABILITY A FEW SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP IN THE PEAK AFTERNOON HEATING ALONG LAKE BREEZES AND LATER INTERIOR REGIONS WHERE GREATER INSTABILITY WILL BE FOUND. WILL GO WITH JUST LOW CHC POPS TO COVER FOR THESE SCATTERED STORMS...THOUGH THE MAJORITY OF THE DAY WILL BE DRY ACROSS THE REGION. TEMPERATURES AT 850 WARM TO 15 TO 17C ON SATURDAY WHICH WILL PRODUCE 80S ACROSS THE REGION...WHILE THE LIGHT SOUTHWESTERLY FLOW WILL BRING UPPER 80S TO THE GENESEE VALLEY REGION. CONVECTION WILL DIMINISH SATURDAY EVENING WITH THE LOSS OF DAYTIME HEATING. ATTENTION WILL THEN SWITCH TO THE WEST WHERE A POTENT UPPER LEVEL SHORT WAVE WILL BE DROPPING SOUTHWARD ACROSS CANADA AND NEARING THE GREAT LAKES REGION OVERNIGHT. A WEAK COOL FRONT WILL NEAR THE REGION LATE SATURDAY NIGHT WITH A FEW SHOWERS POSSIBLY REACHING WNY BY 12Z. TEMPERATURES SATURDAY NIGHT WILL RUN A FEW DEGREES WARMER THAN NORMAL WITH MANY AREAS REMAINING IN THE LOWER 60S OVERNIGHT. SUNDAY MORNING MODELS ARE COMING INTO BETTER AGREEMENT WITH THE PLACEMENT OF THE COOL FRONT. THE 00Z NAM,GFS AND ECMWF ALL PLACE THIS COOL FRONT NEAR WNY AT 12Z SUNDAY MORNING...WHILE THE 00Z CMC CONTINUES WITH RUN TO RUN INCONSISTENCIES OF THIS COOL FRONT...AND IS NOW FASTER WITH THE COOL FRONT NOW PLACED ACROSS CNY 12Z SUNDAY. FOLLOWING THE MAJORITY OF THE OPERATIONAL MODELS EXPECT A WEAK COOL FRONT TO CROSS THE REGION ON SUNDAY. THE EASTERN GREAT LAKES CONTINUE TO BE WARM...AND THESE WARM BODIES MAY HOLD UP THE COOL FRONT SOME ON SUNDAY...BUT SHOWERS AND THUNDERSTORMS SHOULD DEVELOP FROM WEST TO EAST ACROSS THE REGION THROUGH THE DAY. EXPECT THE GREATEST COVERAGE OF THESE SHOWERS AND THUNDERSTORMS LATE SUNDAY AFTERNOON AND EARLY OVERNIGHT WHERE ADDITIONAL LIFT FROM THE UPPER LEVEL SHORT WAVE PASSES ACROSS THE CWA. CLOUD COVER WILL BRING UNCERTAINTIES IN TEMPERATURES SUNDAY...AS WELL AS HOW MUCH INSTABILITY WILL OCCUR. WILL CONTINUE WITH TEMPERATURES NEAR CONTINUITY WHICH FAVORS SOME THE NAM GUIDANCE MORE...WITH SUNDAY MOSTLY CLOUDY AND COOLER THAN SATURDAY. TEMPERATURES ALOFT WILL ALSO BE FALLING THROUGH THE DAY WHICH WILL SUPPORT THE LOWER AFTERNOON HIGH TEMPERATURES. && .LONG TERM /MONDAY THROUGH THURSDAY/... MODELS CONTINUE TO BE IN BETTER AGREEMENT NOW DURING THIS PERIOD WITH A COOL FRONT TO THE EAST OF THE REGION ON MONDAY. STILL WITH THE CYCLONIC FLOW A SHOWER CANNOT BE RULE OUT TOWARDS THE WEST AND ACROSS THE EASTERN LAKE ONTARIO REGION WITH UPSLOPE NW FLOW...BUT WITH MOISTURE AND INSTABILITY LIMITED WILL JUST CONTINUE TO COVER WITH A SLIGHT CHANCE POP. COOL ON MONDAY WITH CLOUDS AND SOME SUNSHINE. TEMPERATURES AT 850 OF 9C TO 10C WILL REFLECT HIGHS AT THE SFC IN THE LOWER 70S. REST OF THIS PERIOD LOOKS GENERALLY SETTLED AND GRADUALLY WARMING AGAIN AS SFC HIGH PRESSURE SLOWLY EASES EASTWARD ACROSS THE LAKES TO THE COAST. NEXT FRONTAL TROUGH APPROACHES FROM THE WEST LATER THURS...WILL HAVE JUST LOW CHC POPS TO THE WEST...WITH SLIGHT CHC TO THE EAST FOR NOW AS MODEL RUNS HAVE BEEN INCONSISTENT THUS FAR WITH THE TIMING OF THE FRONTAL PASSAGE. TEMPS SHOULD WARM WELL INTO 80S BY THEN AGAIN AS 850 MB TEMPS RISE TO 17-18C. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS ARE EXPECT THROUGH EARLY AFTERNOON BUT WITH CONVECTIVE DEVELOPMENT ALONG A LAKE BREEZE FROM KBUF TO NEAR KROC AND ALSO WITH A STALLED BOUNDARY IN THE SOUTHERN TIER. BRIEF MVFR CONDITIONS WILL BE POSSIBLE WITH ANY TSRA. WILL ADDRESS CONVECTIVE POTENTIAL WITH VCTS OR CB. LAKE BREEZE WAS FORMING DIRECTLY OVERHEAD OF KBUF AT 16Z SO THIS WILL HAVE TO BE CLOSELY WATCHED. ONCE ANY CONVECTION DISSIPATES TOWARD THIS EVENING...VFR CONDITIONS WILL THEN PERSIST THROUGH THE NIGHT AND INTO SATURDAY...THE LONE EXCEPTION BEING AT KJHW WHERE IFR CONDITIONS IN NOCTURNAL FOG MAY AGAIN DEVELOP. OUTLOOK... TONIGHT AND SATURDAY...VFR. SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS. MONDAY AND TUESDAY...MAINLY VFR. && .MARINE... A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE LOWER GREAT LAKES RIGHT THROUGH SUNDAY...WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE WEEK AND THE UPCOMING WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...WCH/ZAFF SHORT TERM...THOMAS LONG TERM...THOMAS AVIATION...WCH/ZAFF MARINE...WCH
Hazardous weather outlook, Aug 19, 4:19 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 419 AM EDT FRI AUG 19 2011 NYZ001>008-010>014-019>021-085-200830- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 419 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200830- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 419 AM EDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 19, 2:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 220 PM EDT FRI AUG 19 2011 NYZ012>014-191915- LIVINGSTON NY-ONTARIO NY-WYOMING NY- 220 PM EDT FRI AUG 19 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING. EXPECT RAPIDLY CHANGING CONDITIONS WITH REDUCED VISIBILITY AND PONDING ON ROADWAYS, SO USE EXTRA CARE WHEN DRIVING THROUGH THESE STORMS. THIS STORM WAS LOCATED NEAR MOUNT MORRIS... AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... GENESEO... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4284 7759 4261 7760 4262 7803 4280 7804 JM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 12:13 AM EDT | Special Weather Statement | BUF | Cattaraugus | 62 min |
| Aug 19, 12:59 AM EDT | Special Weather Statement | BUF | Cattaraugus | 61 min |
| Aug 19, 12:08 PM EDT | Areal Flood Advisory | BUF | Allegany | 3 hr |
| Aug 19, 12:10 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 65 min |
| Aug 19, 12:39 PM EDT | Flash Flood Warning | BUF | Allegany | 110 min |
| Aug 19, 1:15 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 45 min |
| Aug 19, 3:50 PM EDT | Special Weather Statement | BUF | Allegany | 55 min |
| Aug 19, 3:51 PM EDT | Special Weather Statement | BUF | Allegany | 54 min |
| Aug 19, 4:06 PM EDT | Areal Flood Advisory | BUF | Allegany | 119 min |
| Aug 19, 5:55 PM EDT | Special Weather Statement | BUF | Ontario | 65 min |
| Aug 19, 6:23 PM EDT | Areal Flood Advisory | BUF | Livingston, Ontario | 97 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.